Incidence and Assessment of Adverse Drug Reactions at a Tertiary Care Hospital

Journal of Pharmacy Practice and Community Medicine,2020,6,1,xx-xx.
Published:March 2020
Type:Short Communication
Authors:
Author(s) affiliations:

Pulimi Divya Priyanka1,*, T. Vithya1, Shobha Rani R. H.1 and Shankar Prasad2

1Department of Pharmacy Practice, Al Ameen College of Pharmacy, Bangalore, Karnataka, INDIA.

2St. Philomena’s Hospital , Bangalore, Karnataka, INDIA.

Abstract:

Background: Adverse drug reactions have proved a significant problem in healthcare for decade. Healthcare professionals have a responsibility in use of rational drugs for their patients. Objectives: The aim of the study was to determine the prevalence of ADRs in a tertiary care hospital to determine the most common Therapeutic Class of Drugs causing ADR and to determine the most common Organ system affected by ADR. Methods: The Prospective, observational study was conducted in the wards of St. Philomena’s Hospital, Bangalore between January 2016 and August 2016. All In-patients were monitored for ADRs during their admission period. Results: Over the study period of 12 months, a total of 374 ADRs were reported in 600 patients. The ADRs observed were higher in female patients [196 (52.4%)]. A predominance of gastro- intestinal reactions [70 (18.71%)] was observed. Therapeutic classes of drugs frequently associated with ADRs were antibiotics [84(22.4%)] followed by antihypertensive agents [63 (16.84%)] and antidiabetic [37 (9.89%)]. The most common drugs involved in causing ADRs were Furosemide and Cefoperazone and the most commonly reported ADR was Diarrhoea [28 (7.4.8%)] followed by Itching 2[9 (7.75%)]. Majority of the ADRs [95 (74.80%)] were managed by withdrawing the suspected drug. The causality assessment of the ADRs were carried out using the Naranjo’s Scale algorithm and the majority of the ADRs were found to be definite [41 (32%)]. Conclusion: Continuous monitoring by a clinical pharmacist in hospital setup will reduce the occurrence of ADR and improve the patient safety.